Alabama, 2022

Damaging Winds in Alabama, June 8, 2022

June 8, 2022 · NWS HUN · 6 events in 5 counties and zones

Very unstable conditions combined with weak boundaries that focused strong to severe thunderstorm activity over northwestern Alabama that moved east across the during the late afternoon into the early evening hours. Widespread wind damage was observed in the Phil Campbell and Russellville communities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Very unstable conditions combined with weak boundaries that focused strong to severe thunderstorm activity over northwestern Alabama that moved east across the during the late afternoon into the early evening hours. Widespread wind damage was observed in the Phil Campbell and Russellville communities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 8, 2:20 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 8, 2:20 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
320 PM CDT Wed Jun 8 2022

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Tonight)
Issued at 245 PM CDT Wed Jun 8 2022

The short of it is that heavy rainfall and severe thunderstorms
are possible to develop as we head into the late afternoon and
early evening. A complicated boundary is draped across the region
attm running roughly WSW-ENE across N Miss and then probably WNW-
ESE across AL. Low-lvl moisture/theta-e advection impinging upon
the boundary over AL in the westerly flow regime has lead to some
shower and thunderstorm development in the area today along the
boundary. This is expected to continue through the afternoon,
although satellite data and model progs indicate the strongest
gradients assoc/w the boundary and thus the locations for
strongest advection are likely to be just to our south and along
SW-S portions of the HUN forecast area. Recent development
in/around the BHM area to our south attests to the stronger
instability and moisture advection just to our south.
Nevertheless, stronger dynamic forcing from a short wave digging
SEWRD into the area will lead to increased instability and dynamic
lift, which will aid in further shower/thunderstorm development
by early evening. It appears as though better dynamics will exist
across the area during the evening hours, while the better
thermodynamic support will lie towards the south. Overall,
southern portions of the area would appear to be favored for the
heaviest rainfall and most concentrated activity. The concern
with the heavy rainfall is that flash flood rainfall rates given
high soil moisture values are quite low (around or less than one
inch/hour in some areas), and rainfall rates may certainly exceed
that. So, flash flooding appears to be a significant threat
through the evening. Lapse rates aloft and MLCAPE values ~2-3
KJ/KG suggest strong updrafts capable of producing some hail.

The shower/thunderstorm activity will tend to decrease overnight
as cold pools from convection congeal and a front pushes
southward into the area.

&&

.SHORT TERM...
(Thursday through Saturday)
Issued at 245 PM CDT Wed Jun 8 2022

A slightly cooler/drier air mass will move into the region. The
boundary that has brought rounds of convection over the previous
few days shift to our south, and deepening NW flow will leave our
area dry on Thursday. Dew point temperatures may fall into the 50s
in the area, especially in northern portions of the area leading
to generally pleasant conditions.

A short wave trough digging southward along the western periphery
of a burgeoning long wave trough will move into the area on
Friday. Thermodynamic support will be limited due to the low-lvl
environment, but showers and thunderstorms will be likely across
the area, especially during the afternoon and early evening.
Given weak lapse rates and lack of sufficient CAPE/shear, general
thunderstorm activity is largely expected. Showers and
thunderstorms are expected to come to an end for the most part on
Saturday, but the proximity of the short wave could still lead to
a few showers or thunderstorms, which were kept in the forecast
mainly due to uncertainty with the location of the upper-lvl
feature.

&&

.LONG TERM...
(Saturday night through Wednesday)
Issued at 245 PM CDT Wed Jun 8 2022

The main feature for the long term portion of the forecast will be
the upper ridge and hot weather building into the area. The trough
over the eastern CONUS will quickly be replace by a building dome
of high pressure arising out of the Southern Plains and SW CONUS.
The main plume of the hot air mass will likely be steered NEWRD
across the central Miss Valley into the Midwest from Sunday into
the middle of next week. However, 850 mb temps around 22-23C still
look to migrate eastward into the TN Valley region. Although some
of the heating will be driven into latent heat loss (soil moisture
evaporation of wet soils), deep mixing of the heat dome will lead
to temperature rises into the 90s early next week. This, combined
with low-lvl moisture/dew point advection will lead to heat
indices around 100-105 from Mon-Wed. Ultimately, the hot
temperatures will be dependent locally on any isolated
showers/thunderstorms that may develop, but at this time, this is
expected to be very limited, and not even mentioned in the
official forecast until Wed afternoon.

&&

.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Wed Jun 8 2022

The TAF forecast especially over the next ~12 hours will be
complicated as rounds of SHRA/TSRA are expected to develop and
move across north AL. Given the rapid evolving nature of the
convective environment, amendments will be likely to address
timing/degree of impacts at TAF sites. Nevertheless, first small
batch of SHRA/TSRA are expected to impact KMSL by 19Z, and move
eastward, possibly impacting KHSV by about 2030-2100Z. Although,
with less confidence farther eastward, VCTS was used in TAF.
Otherwise, a strong upper level low will traverse the area this
evening and overnight, leading to more widespread development of
SHRA/TSRA, which are likely to linger past 00Z. Hvy convection may
produce LIFR cigs/vis or possibly lower if any of the strong storm
cores impacts a TAF site.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...KDW
SHORT TERM....KDW
LONG TERM....KDW
AVIATION...KDW
Hazardous weather outlook, Jun 8, 2:38 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
338 PM CDT Wed Jun 8 2022

ALZ001>010-016-TNZ076-096-097-091115-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
338 PM CDT Wed Jun 8 2022

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will redevelop across the region this
afternoon and evening. Due to recent heavy rainfall and very wet
soils in many areas, heavy rainfall from these thunderstorms may lead
to flash flooding in some locations. Areas most prone to flash
flooding will be in low-lying areas with poor drainage and in urban
locations. Also, marginally severe hail and damaging winds could
occur in the strongest thunderstorm activity. Thunderstorms should
come to an end from northwest to southeast during the overnight
period.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another broad complex of showers and thunderstorms may impact the
region on Friday into Friday night. Strong wind gusts may occur with
these thunderstorms.

Hot weather will develop across the region next week, with heat index
values reaching 100 to 105 degrees on Monday and Tuesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 8, 1:07 PM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
207 PM CDT Wed Jun 8 2022

ALZ004-007-016-081930-
Lawrence AL-Morgan AL-Cullman AL-
207 PM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of northwestern
Cullman, southwestern Morgan and southeastern Lawrence Counties
through 230 PM CDT...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moreland, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eastern Bankhead National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3430 8711 3430 8735 3445 8711 3426 8698
      3423 8711
TIME...MOT...LOC 1906Z 243DEG 26KT 3423 8730

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KTW
Special weather statement, Jun 8, 3:44 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
444 PM CDT Wed Jun 8 2022

ALZ002-003-082230-
Franklin AL-Colbert AL-
444 PM CDT Wed Jun 8 2022

...A cluster of strong thunderstorms will impact portions of
southwestern Colbert and northwestern Franklin Counties through 530
PM CDT...

At 442 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Tishomingo State Park to 5 miles west of the
Littleville area, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russellville, Red Bay, Littleville, Belgreen, Posey Loop, Pogo, Cedar
Creek Reservoir, Srygley Church, New Bethel and Rockwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3464 8813 3469 8766 3438 8773 3442 8814
      3445 8816
TIME...MOT...LOC 2142Z 281DEG 30KT 3459 8811

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KTW
Special weather statement, Jun 8, 3:46 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
446 PM CDT Wed Jun 8 2022

ALZ009-010-082215-
DeKalb AL-Jackson AL-
446 PM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of southeastern Jackson
and northeastern DeKalb Counties through 515 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm near
Section, or near Scottsboro, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scottsboro, Henagar, Sylvania, Hollywood, Powell, Section, Ider,
Pisgah, Dutton and Langston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3450 8609 3462 8614 3485 8574 3461 8560
TIME...MOT...LOC 2146Z 245DEG 25KT 3458 8605

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KTW
Special weather statement, Jun 8, 4:05 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Huntsville AL
505 PM CDT Wed Jun 8 2022

ALZ009-010-082245-
DeKalb AL-Jackson AL-
505 PM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of southeastern Jackson
and northeastern DeKalb Counties through 545 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm near
Section, or near Scottsboro, moving northeast at 25 mph.

HAZARD...Pea to dime size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Scottsboro, Henagar, Hollywood, Section, Ider, Pisgah, Dutton,
Langston, Martintown and Sulpher Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3454 8606 3466 8612 3493 8563 3487 8558
      3486 8559 3468 8555
TIME...MOT...LOC 2204Z 240DEG 22KT 3464 8595

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

KTW

The radar

The Columbus AFB radar (KGWX), 95 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
June 8, 4:08 PM CST to 4:12 PM CST
Where
Colbert County, 2.61 mi W of Littleville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.585, -87.716

A tree was reported down at the intersection of Ligon Springs Road and Cook Creek Road.

Thunderstorm Wind, Franklin

When
June 8, 4:12 PM CST to 4:17 PM CST
Where
Franklin County, 0.69 mi S of Russellville
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
34.510, -87.730

Multiple trees were reported down in the Russellville area.

Thunderstorm Wind, Morgan

When
June 8, 5:06 PM CST to 5:09 PM CST
Where
Morgan County, 2.28 mi W of Basham
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.520, -87.060

A tree was blown down on Asphalt Rock Road.

Thunderstorm Wind, Franklin

When
June 8, 5:12 PM CST to 5:15 PM CST
Where
Franklin County, 0.57 mi W of Phil Campbell
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
34.350, -87.710

Trees were down throughout the Phil Campbell community, including three trees down on houses. Time was estimated by radar.

Thunderstorm Wind, Madison

When
June 8, 5:19 PM CST
Where
Madison County, 1.79 mi SE of Cluttsville
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.810, -86.750

A tree was blown down at the intersection of Wall Triana and Nick Davis Road.

Thunderstorm Wind, Dekalb

When
June 8, 7:00 PM CST to 7:02 PM CST
Where
Dekalb County, 0.43 mi SSW of Lydia
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.424, -85.873

Trees down at the corner of CR 50 and CR 44. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032346, 1032027, 1032054, 1032049, 1032055, 1032056.